Kentucky, 2023High Wind in Kentucky, February 9, 2023
February 9, 2023 · NWS ILN · 4 events in 4 counties and zones
Low pressure tracked northeast through the Ohio Valley into the Great Lakes region. As it did, strong winds knocked down trees and power lines which caused numerous road closures and power outages.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure tracked northeast through the Ohio Valley into the Great Lakes region. As it did, strong winds knocked down trees and power lines which caused numerous road closures and power outages.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 9, 6:55 AM EST, 2 hours 5 minutes earlier.
Area forecast discussion, Feb 9, 6:55 AM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
655 AM EST Thu Feb 9 2023
.SYNOPSIS...
Strong winds will occur both ahead of and especially behind a
cold front that will move through the area today. Winds will
diminish tonight as high pressure starts to build in. This high
will also bring dry conditions into the weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Showers across the area to start the period will be moving off
to the east with somewhat of a lull in precipitation before
showers associated with a cold front come sweeping across the
area in the midday time range. Some shallow, limited instability
may develop but do not expect that to be sufficient to generate
thunder. Winds will be increasing through the morning as the
main brand of the low level jet traverses the area. Even while
being shallow, these showers will have the potential to pull
down some of the very strong winds aloft.
Strongest synoptic winds are forecast to occur immediately after
the cold front moves through in initial pressure rises and surge
of cold air advection. But strong, gusty winds will persist
through the remainder of the day. There may be a secondary
surge of stronger gusts late in the afternoon with a minor
disturbance passing through. This could also bring a few
additional showers to west central Ohio.
Temperatures are off to a mild start and will still be able to
rise further this morning despite clouds and showers. So most
places will reach the 60s before the cold frontal passage.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Winds will still be quite gusty into the evening but they will
be on a diminishing trend. Surface ridging will push into the
region late tonight into Friday. This will bring dry conditions
and lighter winds, but it appears that low clouds will remain
trapped underneath the inversion. Lows will drop into the 30s
tonight. Highs Friday will range from the upper 30s to lower
50s.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Models show a general lack of major weather systems targeting the
Ohio Valley through much of the long term.
High pressure and a dry airmass will be moving in Friday night,
providing no precipitation through Saturday. For Sunday, the high is
expected to shield ILN from most effects associated with low
pressure tracking across the Southern Appalachians, allowing only a
slight chance of rain in far southeastern locations. Much the same
for Monday when a weak upper trough crosses the Great Lakes and Ohio
Valley, with no precip forecast from a dry airmass.
Changes are indicated later in the period, when potent low pressure
will bring the likelihood for rain showers Tuesday through
Wednesday. Models suggest the greatest threat for showers will be
Tuesday night, as isentropic lift coincides with upper divergence
ahead of the low.
Temperatures start near normal on Saturday, with highs in the upper
30s to lower 40s. Warm advection on a southerly flow, coupled with
weak insolation, will boost temperatures above normal thereafter,
with highs rising into the mid and upper 40s Sunday, before reaching
the 50s through the middle of next week.
&&
.AVIATION /11Z THURSDAY THROUGH MONDAY/...
Winds remain primary concern. Both sustained speeds and gusts
will be increasing during the early part of the TAF period. Once
a cold front sweep across the terminals, expect winds to
increase substantially, especially the gusts which will be at or
above 40 kt. Winds will slowly decrease towards 00Z. Further
weakening will follow overnight with gusts eventually ending
before the end of the period.
Conditions will generally be VFR to start, even where showers
are occurring. But expect ceilings to drop to MVFR immediately
ahead of the front. Once the front passes, there may be a brief
break in the lower clouds, although confidence in this happening
has decreased. MVFR ceilings will set in for the latter part of
the period, eventually falling to below 2kft.
OUTLOOK...MVFR ceilings will persist into Friday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...High Wind Warning until 7 PM EST this evening for OHZ026-034-
035-042>045-051>054-060>063-072.
Wind Advisory until 7 PM EST this evening for OHZ046-055-056-
064-065-070-071-073-074-077>082-088.
KY...Wind Advisory until 7 PM EST this evening for KYZ089>100.
IN...High Wind Warning until 7 PM EST this evening for INZ050-058-
059.
Wind Advisory until 7 PM EST this evening for INZ066-073>075-
080.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...Coniglio
AVIATION...Hazardous weather outlook, Feb 9, 5:00 AM EST, 4 hours before
Hazardous Weather Outlook
National Weather Service Wilmington OH
500 AM EST Thu Feb 9 2023
INZ066-073>075-080-KYZ089>100-OHZ046-055-056-064-065-070-071-073-074-
077>082-088-101000-
Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Delaware-Franklin OH-Licking-Pickaway-Fairfield-Butler-Warren-Ross-
Hocking-Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
500 AM EST Thu Feb 9 2023
...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio and
Southwest Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ050-058-059-OHZ026-034-035-042>045-051>054-060>063-072-101000-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Union OH-Miami-Champaign-Clark-Madison-Preble-Montgomery-Greene-
Fayette OH-Clinton-
500 AM EST Thu Feb 9 2023
...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio, Southwest Ohio and West Central Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
High Wind, Boone
- When
- February 9, 9:00 AM EST to 9:00 PM EST
- Where
- Boone forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.970, -84.728 (the zone’s center; the record gives no point)
Several trees and power lines were blown down across the county, resulting in numerous power outages. The KCVG ASOS measured a gust to 56 mph.
High Wind, Kenton
- When
- February 9, 9:00 AM EST to 9:00 PM EST
- Where
- Kenton forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.934, -84.533 (the zone’s center; the record gives no point)
Several trees and power lines were blown down across the county, resulting in numerous power outages.
High Wind, Campbell
- When
- February 9, 9:00 AM EST to 9:00 PM EST
- Where
- Campbell forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.947, -84.380 (the zone’s center; the record gives no point)
Several trees and power lines were blown down across the county, resulting in numerous power outages.
High Wind, Owen
- When
- February 9, 9:00 AM EST to 9:00 PM EST
- Where
- Owen forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.520, -84.828 (the zone’s center; the record gives no point)
Several trees and power lines were blown down near Owenton and other parts of the county.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Indiana, February 9, 2023$260,000 · 54 kt wind · 4 events
- High Wind and Strong Wind in Alabama, February 9, 2023$55,000 · 51 kt wind · 6 events
- Strong Wind in Kentucky, February 9, 2023$22,000 · 22 events
- Strong Wind in Illinois, February 9, 2023$19,000 · 19 events
- Tornado in Florida, February 9, 2023$5,000 · EF1 · 1 event
- High Wind in Indiana, February 9, 2023$25,000 · 52 kt wind · 3 events
- High Wind and Strong Wind in Kentucky, February 9, 202362 kt wind · 20 events
- Winter Storm and Winter Weather in Wisconsin, February 9, 202314 events
- High Wind in Ohio, February 9, 202350 kt wind · 11 events
- High Surf in Hawaii, February 9 to 11, 202310 events
- Strong Wind in Hawaii, February 9 to 10, 20239 events
- Winter Weather in Maine, February 9 to 10, 20239 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083930, 1083931, 1083932, 1083936.